Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 87, NWS Buffalo, NY

November 13, 2024

NWS Buffalo, NY issued this small craft advisory at Nov 13, 2024, 6:29 PM EST. It took effect at Nov 14, 2024, 12:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2024, 6:29 PM EST (23:29 UTC)
In effect from
Nov 14, 2024, 12:00 AM EST
Expired
Nov 14, 2024, 1:00 PM EST
In force
13 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

818 
WHUS71 KBUF 132329
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
629 PM EST Wed Nov 13 2024

LEZ040-140730-
/O.NEW.KBUF.SC.Y.0087.241114T0500Z-241114T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
629 PM EST Wed Nov 13 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST THURSDAY...

* WHAT...Southeast winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...From midnight tonight to 10 AM EST Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-140300-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-241114T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
629 PM EST Wed Nov 13 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
759 
WHUS71 KBUF 140234
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
934 PM EST Wed Nov 13 2024

LOZ042-140345-
/O.CAN.KBUF.SC.Y.0086.000000T0000Z-241114T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
934 PM EST Wed Nov 13 2024

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

LEZ040-141045-
/O.CON.KBUF.SC.Y.0087.241114T0500Z-241114T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
934 PM EST Wed Nov 13 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
THURSDAY...

* WHAT...Southeast winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 10 AM EST Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
257 
WHUS71 KBUF 140908
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
408 AM EST Thu Nov 14 2024

LEZ040-141500-
/O.CON.KBUF.SC.Y.0087.000000T0000Z-241114T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
408 AM EST Thu Nov 14 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Southeast winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
468 
WHUS71 KBUF 141453
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
953 AM EST Thu Nov 14 2024

LEZ040-141800-
/O.EXT.KBUF.SC.Y.0087.000000T0000Z-241114T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
953 AM EST Thu Nov 14 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 25 knots and waves up to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
291 
WHUS71 KBUF 141735
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1235 PM EST Thu Nov 14 2024

LEZ040-141845-
/O.EXP.KBUF.SC.Y.0087.000000T0000Z-241114T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1235 PM EST Thu Nov 14 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

Winds and waves will continue to gradually diminish this 
afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Nov 13, 3:50 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Nov 13, 3:50 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
350 PM EST Wed Nov 13 2024

.SYNOPSIS...
High pressure and a strong ridge will result in dry weather with
sunny skies today. Showers will arrive across southwestern NY
Thursday before ending before they reach the Finger Lakes region.
High pressure and a ridge will build into the region again,
providing mainly dry conditions Friday through most of the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Satellite imagery shows mostly sunny skies across the forecast area
this afternoon. Thin high clouds will expand across western NY into
this evening.

A mid-level ridge axis will move across the forecast area while
surface high pressure moves towards the Canadian Maritimes tonight.
A surge of GOMEX Moisture will advance northward and move into the
Mid-west and Ohio Valley ahead of an approaching closed low. A
weakening low level jet will enter the forecast area and mid to high
level clouds will spread from west to east. Light returns may show
up on regional radars as moisture increases however there will be a
very dry airmass in place so dry weather is expected. A southeast
wind will become gusty along northwest facing slopes especially  the
Chautauqua Ridge late tonight into Thursday morning. Wind gusts up
to 50 mph are possible and a Wind Advisory is in effect beginning
midnight tonight for locations along and west of the Chautauqua
Ridge. Lows will fall to the low to mid 30s across western NY and
the mid to upper 20s east of Lake Ontario.

The closed low will reach southern Lake Michigan and a ridge of
theta-e will be advecting into Indiana and Ohio around daybreak.
Rain will advance eastward while battling a very dry airmass across
the forecast area. The mid level ridge that moved east will stall
along the eastern seaboard and the closed low will weaken and dive
southeast of the region. Rain will move into the western Southern
Tier, possibly as far east of the Genesee Valley before it
dissipates over the area by Thursday evening. Rainfall amounts will
range from two tenths of an inch in southwest Chautauqua to a few
hundredths across the Niagara Frontier to Allegany county. There is
low to medium confidence on rainfall amounts. There is some hi-res
guidance and the NAM showing little to nothing in the forecast area.
Gusty downslope winds will also weaken Thursday morning as rain
enters the picture and the Wind Advisory ends at 10am. Highs will
range in the 40s with some locations reaching 50 across western
NY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Any lingering showers will end Thursday night across western NY.
Mostly dry weather will then continue Friday through Friday night. A
cool, northerly flow may produce some lake effect rain showers
across Chautauqua county through Friday, however confidence is
higher that it will just be lake clouds.

Saturday and Saturday night ridging will build across our region at
all levels...and will provide us with a period of fair dry weather.
The associated dry/mild airmass should support mostly sunny skies
with highs in the upper 40s to mid 50s on Saturday...with excellent
conditions for radiational cooling then likely allowing lows to drop
to below current blended guidance for Saturday night. At this point
our forecast low temps for Saturday night currently range from the
low-mid 20s in our typically coldest interior locations to the mid
30s right along the lakeshores...with the potential for readings to
turn out even a few degrees colder than this.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday deep-layer ridging will drift out across New
England... while the next northern stream mid-level trough and
its associated modest cold front digs across the Upper Great
Lakes. Expect the departing ridge to maintain enough of a grip
on our area to allow for another dry day...albeit with a general
west-to-east increase in mid and high cloud cover out ahead of
the next trough. Meanwhile the general south-southwesterly flow
out ahead of the trough will allow for our airmass to turn even
a little milder...thereby allowing highs to range through the
50s areawide...with a few of our typical warm spots in the
Genesee Valley possibly even reading 60 degrees.

The aforementioned mid-level trough and cold front will then press
further southeastward across the rest of the Great Lakes and New
England Sunday night and Monday. Expect this system to bring a
general chance of some rain showers Sunday night into Monday
morning...with these then likely fading from west to east through
the rest of Monday as surface-based ridging builds in behind this
system. Otherwise temps will remain above normal...though highs on
Monday will probably pull back at least a little from those of
Sunday due to the cold frontal passage.

After that...the medium range guidance packages become increasingly
divergent in their handling of the next upper trough/surface low
currently projected to approach and eventually cross our region
sometime during the middle and/or latter portions of next week. To
put it mildly...rather large differences persist in the timing/
strength/track of these features...and consequently also in the
arrival time and extent of the colder airmass following in its wake.
Owing to this rather large degree of inconsistency...forecast
confidence in the placement and strength of even just the main
synoptic features becomes rather low by the middle of next week...
and consequently even lower in any finer-scale forecast details.
With this in mind...for now have leaned more heavily on blended
guidance for the Tuesday-Wednesday time period...with this next
system bringing a another general chance of showers (with these
somewhat tempered from guidance in both speed/extent given the
uncertainty) as we push through the last couple days of this
period...along with temps still running a bit above normal.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected to continue across western and north
central NY today through Thursday morning.

High clouds will increase from west to east across the region
tonight through Thursday morning. A weakening low level jet will
enter western NY tonight. South winds around 45kts will move into
the western Southern Tier and may produce low level wind shear at
KJHW late tonight through sunrise Thursday.

Outlook...

Thursday...Restrictions likely west of KROC in rain, otherwise
mainly VFR.
Friday...Restrictions possible with a chance of rain showers.
Saturday and Sunday...VFR.
Monday...Restrictions possible with a slight chance of rain showers.

&&

.MARINE...
Based on the latest obs will issue small craft headlines for
western Lake Ontario through this evening. Winds will shift to
the southeast and diminish there late this evening. Elsewhere,
winds are below 15 knots at most locations. Choppy conditions
are possible. Winds will then shift to the southeast, directing
the higher waves into Canadian waters.

Winds will start to weaken late Thursday as the sfc low over the
region weakens resulting in the pressure gradient relaxing. Winds
will back from the southeast to the northeast Friday morning. Winds
then will continue to back to the north and then to the northwest
Friday night through Saturday as high pressure builds into the
region again. Winds are expected to remain below Small Craft levels
through the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from midnight tonight to 10 AM EST Thursday for
     NYZ019.
MARINE...Small Craft Advisory until 10 PM EST this evening for LOZ042.

&&

SYNOPSIS...HSK/SW
NEAR TERM...HSK
SHORT TERM...HSK/JJR
LONG TERM...JJR
AVIATION...HSK
MARINE...Apffel/HSK/SW
Hazardous weather outlook, Nov 13, 4:22 AM EST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
422 AM EST Wed Nov 13 2024

NYZ001>008-010>014-019>021-085-140930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
422 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
422 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 12:20 PM ESTWind AdvisoryBUFChautauqua22 hr
Nov 13, 3:43 PM ESTSmall Craft AdvisoryBUF6 hr

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.